Journal Article

Alfvén polar oscillations of relativistic stars

Hajime Sotani and Kostas D. Kokkotas

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 395, issue 2, pages 1163-1172
Published in print May 2009 | ISSN: 0035-8711
Published online April 2009 | e-ISSN: 1365-2966 | DOI:
Alfvén polar oscillations of relativistic stars

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics


Show Summary Details


We study polar Alfvén oscillations of relativistic stars endowed with a strong global poloidal dipole magnetic field. Here, we focus only on the axisymmetric oscillations which are studied by numerically evolving the two-dimensional perturbation equations. Our study shows that the spectrum of the polar Alfvén oscillations is discrete in contrast to the spectrum of axial Alfvén oscillations which is continuous. We also show that the typical fluid modes, such as the f and p modes, are not significantly affected by the presence of the strong magnetic field.

Keywords: MHD; relativity; stars: magnetic fields; stars: neutron; stars: oscillations; gamma-rays: theory

Journal Article.  5208 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.